MAUDE Adverse Event Report: ETHICON INC. ETHILON SUTURE 18"(45CM) 2-0 BLK; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHILON SUTURE 18"(45CM) 2-0 BLK; SUTURE, NONABSORBABLE, SYNTHETIC
Model Number 664G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent a breast reduction procedure on (b)(6) 2020 and suture was used.The suture broke and was twisted and appeared ready to break.Another suture was used to complete the case.There were no patient consequences.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 3/23/2020.A manufacturing record evaluation was performed for the finished device lot number and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 3/13/2020.Additional h6 device code: 1069 - needle breakage additional h3 investigation summary: it was reported breakage suture.One broken needle of product code 664g were returned for analysis.During the visual inspection of the sample, the tip needle was broken.The swage and attachment area were noted to be as expected and a little suture piece still was attached to barrel needle.Besides, the end of the suture piece was cut to by use and the other section of the strand was not returned.Additionally, the tip of the needle was broken and the assignable cause cannot be concluded.A further evaluation is necessary.A manufacturing record evaluation could not be completed as batch tcj886 is invalid.According to the sample condition it suggests an improper handling of the sample.Additional h3 investigation summary: one broken needle-suture piece of product code 664g was returned for analysis.In the visual inspection of the suture, the end was noted cut; however no others defects were found.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Macroscopic plastic deformation observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.Attempts are being made to obtain the following information.  to date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The lot number provided tcj886 is invalid.Please clarify the lot number of the device.

Brand Name
ETHILON SUTURE 18"(45CM) 2-0 BLK
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9721717
Report Number2210968-2020-01249
Device Sequence Number3220995
Product Code GAR
UDI-Device Identifier10705031007819
UDI-Public10705031007819
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model Number664G
Device Catalogue Number664G
Device Lot NumberPCJ886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2020
Initial Date Received by Manufacturer 01/23/2020
Supplement Date Received by Manufacturer02/21/2020
03/17/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date03/13/2020
03/23/2020
Patient Sequence Number1